Follow
Share

Mom has fantastic genes so it is not unusual for her to be an active 91 yr old. She walks the neighborhood every morning. The past week she is finding herself tired most of the time. I noticed that her tiny appetite is even smaller. I told her this is normal. Is it?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Speaking of blood pressure cuffs, I strongly recommend a wrist cuff. MUCH more comfortable and easier to put on.
Helpful Answer (1)
Report

Whoops! I missed the fact that glucose is checked daily, so I'm assuming she's a diabetic. Better scratch that milk shake suggestion.
Helpful Answer (0)
Report

If she's not diabetic, can she have something really tempting like a milk shake? That's one way I got my father to keep hydrated.

Perhaps some nice cool summer soups might help as well, or fruit in juice, such as canned pineapple.
Helpful Answer (0)
Report

Yes, BP and glucose checked every day.
Helpful Answer (0)
Report

She is having lab work done this week for her next Dr appt. Just had the daughter talk again about water with the usual response that she is drinking LOTS all day, but she will pay more attention to how much. Not going to change her now!
Helpful Answer (0)
Report

Do you have bp cuff and pulse oximeter?
Helpful Answer (1)
Report

Actually here on Cape Cod, we have had a change to better temps and humidity the past week. However, drinking water has always been her downfall. She is a sipper and thinks that the glass of water on the table next to her means that she okay, even if she hasn't had more than a quarter of it. Time for a little daughter talk again. Thanks everyone!
Helpful Answer (1)
Report

I didn't see either FF's or Maggie's post when I wrote, but their question of meds and side effects raises other issues: low potassium and anemia.

Potassium can be depleted easily if she's taking Lasix or other diuretic, or like me, eats a lot of celery. Anemia is insidious - it affects not only her physical energy but that in turns affects her motivation - at least that's been my experience. If you're feeling weak and/or tired, you don't feel motivated to do much except rest.

I think perhaps she should see a PCP or internist and get a full blood panel as a start.

From your description, she's always been active so this current condition isn't consistent with her history or lifestyle.
Helpful Answer (2)
Report

I wouldn't think that kind of abrupt change is normal. She seems like a strong, motivated person, so a sudden decline in energy should be investigated. I wouldn't wait any longer though.

There also could be other factors....in what area do you live? Has it been unusually hot, such as in the high 90's or 100's? Does she live in an air conditioned house? Heat can have a devastating effect on anyone, but more so an elderly person.
Helpful Answer (2)
Report

Does she take blood pressure medication? If so, it's possible she's taking diuretics that can dehydrate her and that she needs an adjustment.

See if she'll drink a big glass of water a few times a day, in addition to other fluids. It may make the difference of night and day.

If you have a blood pressure cuff, check her BP. If it's really low, that also can show she needs an adjustment in meds. 120/80 vs 100/60 MIGHT also indicate that, with her tired symptoms, she needs a meds adjustment. In which case, a call to her doc is warranted.

I'll also say that, at 91, she's due for a dramatic slow-down...
Helpful Answer (1)
Report

Well, your Mom is in her 90's, and every birthday will feel like 10 years more. That is normal.

My parents use to walk 2 mile a day when they were 70's and 80's, but now they are in their 90's, Dad is lucky he can walk down to the mailbox using his walker. And Mom has slowed down a lot, too.

As for appetite, for someone who had been active, once they slow down, so does their appetite. As long as your Mom is eating a balanced meal daily, I wouldn't worry.

Do have one question, did your Mom have any changes in her medicines, such as now being put on blood pressure pills or said dose had been raised? That will zone a person out, big time.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter